—Lucinda K. Porter, RN
Is acetaminophen (Tylenol) safe or is it toxic to the liver? Both answers are true. This month’s Healthwise is
devoted to acetaminophen (Paracetamol, or APAP). I also divulge the
most personal disclosure I’ve ever made in the sixteen years of writing
this column—APAP caused my liver to fail and nearly killed me. Despite
this fact, I believe APAP is safe to take, if taken as directed.
occurred in 1988. Prior to that, I battled mental illness for more than
20 years, resulting in many hospitalizations and suicide attempts.
During one of my psychiatric stays, I learned from another mentally ill
patient that APAP was the number one drug used for suicides in the
United Kingdom. I filed this for future reference, in case life became
unbearable. On a January day, I checked into a motel, wrote a suicide
note, and washed down nearly 40,000 milligrams (mgs) of APAP with a
bottle of liquor. This was ten times the recommended maximum daily
dose. The maid found me the next day.
by other organs. With liver enzymes exceeding 18,000, the doctors told
me to put my affairs in order. They could not believe I was alive let
alone conscious, and estimated that I would be dead within a day. With
my liver unable to make clotting factors, I was given blood products so
I wouldn’t bleed to death. The blood kept me alive and gave me
a moment. In the second paragraph, I said that I learned from someone
else about how lethal APAP could be. This is the main reason I don’t
tell people the details of my suicide attempt. If you are depressed,
get help. If you feel hopeless about life, find any way you can to stay
alive. My life turned completely around since then, and for twenty-six
years, most of the time I live in peace, gratitude, and joy.
because obviously I would not be writing this if I had died. The reason
why I am mentioning this painful account is so you understand that I
take APAP warnings very seriously. Now on to the facts, or the closest
approximation to facts that we have.
acute liver failure in the U.S. Like my case, many of these are from
suicide attempts. More people die from APAP overdose than from overdose
by any other over-the-counter (OTC) drug. This is a tricky “fact”
because many more people die from other over-the-counter drugs,
particularly non-steroidal anti-inflammatory drugs (NSAIDs), such as
aspirin, ibuprofen (Advil, Motrin, etc), and naproxen (Aleve). Regular
use of NSAIDs at normal doses can cause stomach bleeding, kidney
problems, and other problems, so when people die from these, the cause
of death isn’t directly attributed to NSAID use. Additionally, these
complications occur at normal doses, so these deaths are adverse
events, and not overdoses.
scant. The most recent study is from 1999, reporting 16,500 annual
deaths in the U.S. One of the researchers mentioned in an article
published by Pro Publica, wrote that the estimates are
outdated and “probably one-fourth of that.” Let’s assume that the
conservative estimate is 4000 annual deaths. Note though, that
the Centers for Disease Control and Prevention (CDC) reported only 15
overdose deaths for the entire class of pain relievers, both
prescription and OTC, including ibuprofen in 2010.
recorded 321 APAP deaths, of which more than half were due to
accidental overdose. The data also reported 78,000 emergency room visits
and 33,000 annual hospitalizations. Compared to 4000 or more NSAID
deaths, APAP looks safer, especially considering that 50 million a
people use it every week.
APAP? This relatively safe drug at recommended doses can be toxic at
doses slightly over the recommended ones. Toxicity can occur at just
twice the dose of APAP (8000 mgs), where it would take twenty-times a
dose of ibuprofen for toxicity to occur. A person with a fever or pain
would have to be really out of it to take that much ibuprofen, whereas
popping twice the dose of APAP may make sense to someone who doesn’t
know the risk.
There were a handful of cases of people who had liver injuries below
the maximum dose, and there appears to be no explanation for this.
Talk to your doctor or nurse about the right dose for you.
The maximum daily dose for a
healthy adult who weighs at least 150 pounds is 4,000 mgs, divided
over 24 hours. Liver enzyme elevations have been seen at that dose,
albeit rarely. It’s best to take the lowest dose you can, and 3,000 mg
per day has a clean safety record for adults. Many liver experts
recommend 3000 mgs for their patients who don’t have advanced liver
Follow dosing instructions precisely. Never take more than 1,000 mgs in a single dose. The January 2014 Harvard Medical School newsletter has an easy-to-read chart listing specific doses.
Be sure that your total APAP
dose includes all sources of this drug. APAP is added to over 600
other medications, including pain meds, sleep meds, cold meds, cough
meds, sinus meds, etc. Check here to see if your medication has APAP in it.
Reduce your dose to 2000 mg a
day if you are a liver transplant patient or if you drink alcohol. No
alcohol is advised for those with hepatitis C or other liver diseases.
The University of Pennsylvania provides information about safe APAP use
for liver transplant patients.
Start small. A single dose ranges from 325 mg, 500 mg, 650 mg or 1000 mg; some people have good results at the lower doses.
The risk of liver failure
from APAP used for infants and children is greater than for adults, so
never let little ones exceed the APAP dose recommended by pediatricians.
Liver-injury isn’t the only
risk associated with APAP. Serious skin reactions, such as
Stevens-Johnson Syndrome and toxic epidermal necrolysis may occur at
regular doses. These potentially life-threatening skin reactions are
rare, and may occur with many other drugs, including telaprevir
The reason I survived all that acetaminophen, was that I was given n-acetylcysteine, the antidote for APAP overdose.
The problem with accidental overdose is that APAP is not initially
suspected as a cause, so n-acetylcysteine is not administered in a
timely fashion. If you are taking APAP and suspect overdose, seek urgent
medical help so appropriate intervention may be taken quickly.
There is much more to be
said about APAP than I can fit into this article, including a
disturbing story about a more than 37-year attempt to get the FDA to set
stronger APAP warnings. For riveting journalism, read Pro Publica’s “Use Only as Directed”
by Jeff Gerth and T. Christian Miller. You can also listen to or read
the transcript of another fantastic piece with the same title: “Use Only as Directed” on This American Life.
acetaminophen again. I take it now when I have a headache or a fever,
because I believe it is a safer choice. I take one 500 mg pill no more
than once every six hours and never exceed 2000 mgs. Alternatively, I
could take two 325 mgs pills, but I seem to get relief from what I
take. I nearly lost my liver to this potent drug, and I will not let
that happen again.
to date, advising doctors not to prescribe combo pills with more than
325 milligrams of acetaminophen. The FDA is planning to withdraw
approval for such medications. New regulations on non-prescription
versions are coming soon.
Food and Drug Administration: Search “acetaminophen” www.fda.gov Recent FDA announcement of new guidelines: http://www.fda.gov/Drugs/DrugSafety
Get Relief Responsibly (acetaminophen checker)
Harvard Men’s Health Watch, January 2014
University of Pennsylvania – Safe Acetaminophen Doses for Liver Transplant Patients
Use Only As Directed by Pro Publica
Use Only As Directed This American Life podcast